Alert archive / Texas / Flash Flood Warnings in 2025

Flash Flood Warning 89, NWS Midland/Odessa, TX

July 28, 2025Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2025, 4:12 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2025, 4:12 PM CDT (21:12 UTC)
Expired
Jul 28, 2025, 7:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 203 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WGUS54 KMAF 282112
FFWMAF
TXC243-389-290015-
/O.NEW.KMAF.FF.W.0089.250728T2112Z-250729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
412 PM CDT Mon Jul 28 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southeastern Jeff Davis County in southwestern Texas...
  Southern Reeves County in southwestern Texas...

* Until 715 PM CDT.

* At 412 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Davis, Davis Mountains State Park, Star Mountain, Fort Davis 
  National Historical Site and Indian Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3081 10357 3058 10369 3047 10384 3057 10400
      3073 10392 3092 10367

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$
1 follow-up statement
794 
WGUS74 KMAF 282150
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
450 PM CDT Mon Jul 28 2025

TXC243-389-290015-
/O.CON.KMAF.FF.W.0089.000000T0000Z-250729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-Reeves TX-
450 PM CDT Mon Jul 28 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR SOUTHEASTERN JEFF DAVIS AND SOUTHERN REEVES COUNTIES...

At 450 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fort Davis, Davis Mountains State Park, Star Mountain, Fort Davis 
  National Historical Site and Indian Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3081 10357 3058 10369 3047 10384 3057 10400
      3073 10392 3092 10367

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:06 PM CDT, 3 hours 6 minutes earlier. Its key messages:

  • Updated at 1254 PM CDT Mon Jul 28 2025
  • The best chance (30-60%) of showers and thunderstorms will be located over western portions of the area, including the much of the higher terrain this afternoon and evening. Localized strong wind gusts, frequent lightning strikes, and locally heavy rainfall remain the main concerns.
  • Conditions become dry midweek before chances of rain (10-30%) return west of the Pecos River Friday afternoon into the weekend.
  • Temperatures will be near to slightly above normal throughout the work week. Wednesday and Thursday look to be the warmest days this week.
Area forecast discussion, Jul 28, 1:06 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
106 PM CDT Mon Jul 28 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 1254 PM CDT Mon Jul 28 2025

- The best chance (30-60%) of showers and thunderstorms will be
  located over western portions of the area, including the much of
  the higher terrain this afternoon and evening. Localized strong
  wind gusts, frequent lightning strikes, and locally heavy
  rainfall remain the main concerns.

- Conditions become dry midweek before chances of rain (10-30%)
  return west of the Pecos River Friday afternoon into the weekend.

- Temperatures will be near to slightly above normal throughout
  the work week. Wednesday and Thursday look to be the warmest
  days this week.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 1254 PM CDT Mon Jul 28 2025

Warmer and drier weather continues to be forecast after a chance of
showers/storms this afternoon and evening. VIS/IR satellite imagery
early this afternoon shows mostly clear skies, allowing for ample
diurnal heating. WPC Surface Analysis does not depict an inverted
trough over western higher terrain unlike yesterday, so primary
forcing mechanism near the surface will be heating of elevated
terrain and mesoscale induced circulations with upslope southeast
low to mid-level flow. Higher aloft, deterministic and ensemble
models continue to depict increasing strength of mid to upper
ridging, resulting in increasing large scale sinking motion.
However, due to gusty southeast upslope winds and mid to upper
ridging not yet providing strong enough large scale sinking motion
to prevent development of convection, afternoon showers/storms are
still indicated in forecast grids, mainly medium probabilities (35%
to 50%) to the northwest of Davis Mountains into southern Culberson
County and Guadalupe Mountains, with low to medium (20% to 35%)
probabilities Presidio Valley into Upper Trans Pecos and
southwesternmost Eddy County, and low probabilities of a stray
shower/storm from Carlsbad to Pecos down to the Big Bend.
Instability and shear will still be sufficient for formation of
organized and long-lived storms, with strongest storms capable of
producing damaging winds, and PWATs 1.40" to 1.50" also again
providing a risk of heavy rain. However, forecast grids and
ensembles still indicate rainfall at most a few tenths of an inch
today, so overall we are anticipating damaging winds, frequent
lightning, and hail to be the main hazards. Highs today continue the
warming trend that began at the end of this weekend, with lower to
mid 90s over Permian Basin, upper 80s to lower 90s over SE NM
plains, 80s over higher elevations of W TX, and mid to upper 90s
from Presidio Valley to Terrell County and Upper Trans Pecos, and
upper 90s to triple digits for the Big Bend. Despite warmer
temperatures than yesterday, lows are expected to fall a few degrees
cooler than last night after showers/storms decrease after sunset,
as southeast winds in a LLJ will not be as strong as last night and
clear skies are forecast that will allow for more radiational
cooling. This translates to larger extent of lows falling below 70F
into the 60s F range over Lea County, northwester Permian Basin, and
western Stockton Plateau.

Tomorrow, the warming trend continues but winds stay light and veer
to southerly, resulting in PWATs falling below 1.00" and dew point
temperatures in the mid 50s to mid 60s F falling into the lower to
mid 50s F by Tuesday afternoon. This less humid weather will be
despite highs rising a few degrees warmer than today, into the mid
to upper 90s for Permian Basin, Upper Trans Pecos, and Terrell
County, lower to mid 90s SE NM plains, 80s Guadalupes and Davis
Mountains into Lower Trans Pecos, and upper 90s to triple digits
along the Rio Grande and continued low cloud cover with mostly clear
skies apart from scattered cloud cover over western higher terrain.
Therefore, in addition to near zero rain probabilities except for
low (15% to 25%) probabilities northwest of Davis Mountains, less
humid conditions will return to the area due to winds developing
less of a trajectory off humid air mass sources such as the Gulf.
Tuesday night, continued mostly clear skies, absence of a strong
LLJ, and less boundary layer moisture allowing for more radiational
cooling as dew point temperatures stay in the mid 40s F to lower 50s
F results in lows falling into the mid 60s to lower 70s F and
decreased coverage of lows 70F and below. The warm and dry weather
persists this week before a chance of showers/storms and more
monsoonal pattern begin to return to the area at the end of the week
into the weekend. More on this in the long term discussion.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 1254 PM CDT Mon Jul 28 2025

Warmer and drier conditions persist heading into the long-term
period. This is due to an upper-level ridge centered over much of
west Texas beginning on Wednesday. Increasing thicknesses and
subsidence takes hold, placing high temperatures above normal for
the rest of the week. High temperatures are forecasted to reach
the mid 90s to lower triple digits regionwide Wednesday through
Friday, with Wednesday and Thursday being the warmest days. Most
areas look to remain dry Wednesday and Thursday, besides an
isolated storm or two over the Guadalupe and Davis Mountains,
thanks to upslope flow and wrap-around moisture from a shortwave
trough extending across central New Mexico. By Thursday, the
ridge continues to push further westward, keeping most, if not all
areas dry and warm.

Friday, the upper-level ridge moves off to the west, while embedded
shortwave impulses become prevalent within the flow across the
southern Plains. This will allow moisture to linger back into the
region and begin a somewhat similar monsoonal pattern to what the
region has seen over the past couple of weeks. Therefore, increasing
precipitation (10-25%) chances and slightly cooler temperatures
are in store Friday across much of the area. Precipitation chances
increase (10-40%) heading into the weekend with the greatest
probability of seeing rain for areas west of the Pecos River
Valley on Saturday and Sunday. Confidence in this weather pattern
occurring is increasing due to good agreement among ensemble
guidance and cluster analysis showing no notable discrepancies.

Lamberson

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Mon Jul 28 2025

VFR VIS and CIGS forecast throughout TAF period outside of
showers/storms for terminals over southern and western Eddy County
as well as Upper Trans Pecos. Highest probability of
showers/storms from beginning of period into 03Z Tuesday, but left
out mention in TAFs at CNM and PEQ terminals due to low
probabilities and uncertainties in position and coverage. Gusty
winds up to 20 knots or higher, 25 knots or higher Stockton
Plateau are expected to start beginning of period into 20Z, then
decrease by 02Z-07Z and become lighter by 07Z-10Z into end of
period. Southeast winds prevail outside of gusty, erratic winds in
any showers/storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  97  70  98 /   0   0   0   0
Carlsbad                 72  95  70  96 /  20  10  10  10
Dryden                   72  98  69  98 /   0   0   0   0
Fort Stockton            70  97  68  98 /   0   0   0   0
Guadalupe Pass           67  86  68  89 /  30  20  10  10
Hobbs                    68  93  67  95 /   0   0   0   0
Marfa                    62  89  60  92 /  10  20   0  10
Midland Intl Airport     71  96  70  98 /   0   0   0   0
Odessa                   71  95  69  96 /   0   0   0   0
Wink                     71  96  68  97 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...94
LONG TERM....11
AVIATION...94

Nearby

Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.